Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 10, NWS Albuquerque, NM

February 16, 2022Curry County, Roosevelt County, Union County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 16, 2022, 2:06 PM MST for Curry County, Roosevelt County, Union County, New Mexico. It took effect at Feb 16, 2022, 10:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 2:06 PM MST (21:06 UTC)
In effect from
Feb 16, 2022, 10:00 PM MST
Expired
Feb 17, 2022, 11:00 AM MST
In force
13 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Roosevelt County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 47 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3594 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS75 KABQ 162106
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
206 PM MST Wed Feb 16 2022

NMZ235-236-170515-
/O.NEW.KABQ.WI.Y.0010.220217T0900Z-220217T1800Z/
/O.EXT.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
Curry County-Roosevelt County-
206 PM MST Wed Feb 16 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 2 AM TO 11 AM MST THURSDAY...

* WHAT...Through 7pm, southwest winds 25 to 35 mph with gusts up to 
  45 mph. For the second Wind Advisory early Thursday morning, north 
  winds 25 to 35 mph with gusts up to 50 mph expected. For the 
  second Wind Advisory,

* WHERE...Curry County and Roosevelt County.

* WHEN...For the first Wind Advisory, until 7 PM MST this evening. 
  For the second Wind Advisory, from 2 AM to 11 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ220-223>225-170200-
/O.EXB.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
Lower Rio Grande Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-
206 PM MST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Central Highlands, Lower Rio Grande Valley, South Central 
  Highlands and Upper Tularosa Valley.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ226-170200-
/O.EXT.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
South Central Mountains-
206 PM MST Wed Feb 16 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...South Central Mountains.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ237-238-170200-
/O.EXT.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
De Baca County-Chaves County Plains-
206 PM MST Wed Feb 16 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...De Baca County and Chaves County Plains.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ239-240-170200-
/O.EXT.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
Eastern Lincoln County-Southwest Chaves County-
206 PM MST Wed Feb 16 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern Lincoln County and Southwest Chaves County.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

34
3 follow-up statements
254 
WWUS75 KABQ 170206
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
706 PM MST Wed Feb 16 2022

NMZ235-236-171200-
/O.EXP.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
/O.CON.KABQ.WI.Y.0010.220217T0900Z-220217T1800Z/
Curry County-Roosevelt County-
706 PM MST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM MST THURSDAY...
...WIND ADVISORY HAS EXPIRED...

* WHAT...North 25 to 40 mph with gusts up to 55 mph.

* WHERE...Curry County and Roosevelt County.

* WHEN...From 2 AM to 11 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Through late evening wind speeds will 
  continue to weaken, so the Wind Advisory that was in effect for 
  Wednesday afternoon is being allowed to expire. However, a 
  backdoor cold front will move through late tonight with wind gusts 
  up to 55 mph persisting until late Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ220-223>226-237>240-170315-
/O.EXP.KABQ.WI.Y.0009.000000T0000Z-220217T0200Z/
Lower Rio Grande Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves
County-
706 PM MST Wed Feb 16 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to weaken through mid evening, so the Wind 
Advisory will be allowed to expire.

$$

NMZ230-171200-
/O.EXB.KABQ.WI.Y.0010.220217T0500Z-220217T1800Z/
Union County-
706 PM MST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph expected.

* WHERE...Union County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

44
411 
WWUS75 KABQ 171202
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
502 AM MST Thu Feb 17 2022

NMZ230-171800-
/O.CON.KABQ.WI.Y.0010.000000T0000Z-220217T1800Z/
Union County-
502 AM MST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph expected.

* WHERE...Union County.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ235-236-171800-
/O.CON.KABQ.WI.Y.0010.000000T0000Z-220217T1800Z/
Curry County-Roosevelt County-
502 AM MST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...North 25 to 40 mph with gusts up to 55 mph.

* WHERE...Curry County and Roosevelt County.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

11
650 
WWUS75 KABQ 171735
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1035 AM MST Thu Feb 17 2022

NMZ230-235-236-171845-
/O.EXP.KABQ.WI.Y.0010.000000T0000Z-220217T1800Z/
Union County-Curry County-Roosevelt County-
1035 AM MST Thu Feb 17 2022

...WIND ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds will continue to decrease during the late morning and early 
afternoon hours; therefore, the Wind Advisory will be allowed to 
expire at 11 AM MST.

$$

DPorter

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 16, 10:55 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 16, 10:55 AM MST, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1055 AM MST Wed Feb 16 2022

.AVIATION...
18Z TAF CYCLE
Southwest winds are ramping back up this morning across south central
and southeast areas, to include KROW. Localized blowing dust (or
blowing sand from White Sands) may reduce visibility in this area.
Across western NM, mid and low level cloud cover will continue to
expand, with rain and snow developing late this afternoon into this
evening. A back door cold front will slide into northeast NM this
afternoon and continue to press southward through the evening. Strong
and gusty northerly winds are expected behind it. A band of snow is
likely to develop this evening across west central/northwest NM,
likely impacting KGUP, while another band of snow is likely to
develop overnight into Thursday morning along the backdoor cold front
from near KSKX, to KSAF, to the east slopes of the Sandia and
Manzano Mtns. Some snow will also be possible around KABQ/KAEG early
Thursday morning.

34

&&

.PREV DISCUSSION...237 AM MST Wed Feb 16 2022...
.SYNOPSIS...
Breezy to windy conditions will continue today as a storm system
approaches from the west. Rain and snow showers will develop over
northern and western NM today then shift east and change over to
snow tonight. Light snow will focus along the central mountain chain
Thursday where a few inches are likely. Temperatures will be cold
enough to support slick travel conditions, especially through the
high terrain. Warmer and tranquil weather will return Friday through
Sunday. Winds will then increase again Sunday and Monday. The next
storm system may arrive around Tuesday of next week with even more
wind, colder temperatures, and the chance for some rain and snow.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Strong southwest winds will develop from west to east today, mainly
south of Interstate 40 but far western NM north of I-40 could see a
few stronger winds gusts during the afternoon. The deep and moisture
starved closed low responsible for the increasing winds and
increasing snow chances is forecast to be between Phoenix and Tucson
this afternoon, sliding eastward into southwest NM by early this
evening. With such a dry airmass in place ahead of the low, most
precipitation that falls will be in the form of snow. Snow shower
chances move into western NM mainly during the afternoon with more
widespread snow expected this evening and overnight in western NM
thanks to a 90kt west-northwest jet nosing in. Decided on a winter
weather advisory for portions of west-central NM this afternoon and
tonight as a result of good model agreement that this jetlet will
likely lead to accumulating snow. At the same time, the associated
backdoor cold frontal surge will push south into eastern New Mexico
tonight, with northerly winds gusting to around 45 or 50 mph, and
where a Wind Advisory will likely be necessary. This front will
bring more colder air in and will help generate, along with a
trailing upper-level trough, snow accumulation along the central
mountain chain and northern mountains tonight and Thursday. Issued a
winter weather advisory for the southern Sangre de Cristo mountains
as a result of the associated surface convergence. Additionally, the
strong southwest winds today will likely result in patchy to areas
of blowing dust this afternoon into early evening.

33

LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
By Thursday night, strong surface high pressure will build into the
region with very dry northwest flow aloft over NM. Temperatures will
be cold, especially across northern and western valleys where strong
inversions set up. Temps will rebound quickly by Friday with warm
advection and rising pressure heights. Another cold night is in store
Friday night with strong radiational cooling. Flow aloft will back
quickly to the west Saturday then to the southwest Sunday. Temps will
continue warming thru the weekend with readings 5-10F above normal
Sunday. Southwest winds are likely to become breezy across much of
the region as flow aloft increases and a surface low deepens to near
998mb over southeast CO.

Extended forecast models have been advertising another storm system
entering the southwest CONUS early next week. Models were in fairly
decent agreement for several days however the most recent 00Z model
suite has significantly lowered confidence at this point. For now,
the greatest likelihood is for a period of strong southwest winds
around Monday or Tuesday followed by colder temperatures and possibly
some rain or snow toward the middle of next week.

Guyer

&&

.FIRE WEATHER...
...Critical Fire Weather Conditions Today East-Central Plains...

A very dry airmass ahead of a winter storm system over AZ will
combine with strong southwest winds, above average temperatures, and
an unstable airmass, to result in critical fire weather conditons
for the east-central plains this afternoon. As a result, a Red Flag
Warning has been issued for this portion of the fire weather
forecast area from late this morning through late afternoon.
Accumulating snow is likely over the western mountains this
afternoon and overnight and for the northern and central mountain
chain tonight and Thursday. Snow amounts are forecast to remain
light with the heaviest amounts in the west-central and southern
Sangre de Cristo mountains through Thursday. North winds associated
with a strong backdoor cold front may gust to around 50 mph tonight
and Thursday morning over the eastern plains. A warming trend
remains on track to get underway Friday, continuing through the
upcoming weekend. Afternoon breezes may bring spotty elevated fire
weather conditions to the eastern plains Sunday and Monday
afternoons.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ235>238.

Red Flag Warning until 6 PM MST this evening for the following
zones... NMZ108.

Wind Advisory until 4 PM MST this afternoon for the following
zones... NMZ226-239-240.

Winter Weather Advisory from 3 PM this afternoon to 5 AM MST
Thursday for the following zones... NMZ205-206.

Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Thursday for the following zones... NMZ214.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:55 PM MSTHigh Wind WarningABQLincoln12 hr
Feb 16, 2:20 AM MSTWinter Weather AdvisoryABQBernalillo, Catron, Cibola, Colfax, Los Alamos, McKinley and 10 more36 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.